All this talk on Tetracyclines and their dangers. Show me the research! I have only been able to find one case study of one person who became nephrotoxic on TTC’s/Doxy. Speculation is interesting, but research is really important in this circumstance. Thanks, – Russ
JWR Replies: This issue is clearly one that is still not fully settled in medical circles. Part of the problem seems to be that there are so many causes of renal failure, and a precise cause is sometimes difficult to pinpoint. There seems to be different “camps” of opinion regarding tetracycline (and similar antibiotics in the “-mycin” and “-cycline” families) and nephrotoxicity. (Called Fanconi’s syndrome, often coincident with “acute fatty liver”.) For example, I found the following in a web page on Akamin (Minocycline): “Tetracyclines may aggravate pre-existing renal failure. Nephrotoxicity has also occurred in association with “acute fatty liver” related to the use of tetracycline in high doses. Degraded tetracycline may result in renal tubular damage and a “Fanconi-like” syndrome.” (Emphasis added.)
Wardoc provided a link to a fairly concise article on Fanconi’s syndrome that specifically talks about antibiotics that are past their expirys. The article includes this: “Environmental assaults that cause Fanconi’s syndrome include exposure to heavy metals (like cadmium, lead, mercury, platinum, uranium), certain drugs (like outdated tetracycline and gentamicin), other substances (like Lysol, paraquat, toluene, the amino acid lysine taken as a nutritional supplement), and kidney transplantation.” (Emphasis added.) I also found this in a web page on Doxitab–a brand of Doxycycline: “The use of out-of-date or deteriorated tetracyclines has been associated with the development of a reversible Fanconi-type syndrome characterised by polyuria and polydipsia with nausea, glycosuria, aminoaciduria, hypophosphataemia, hypokalaemia, and hyperuricaemia with acidosis, and proteinuria.” (Emphasis added.)
Speaking as a layman that is seeing two schools of thought–or perhaps views on two distinct diagnoses–within the medical community on this issue, to be absolutely safe, I recommend that you avoid both over-dosing and out-of-date or otherwise deteriorated antibiotics. (For example, beyond their expiration dates or that are heat-degraded or photo-degraded.) As a prepper that anticipates the possibility of infrastructure breakdown and widespread power failures, the last thing that I want is to see anyone become dependent on scheduled kidney dialysis because they “saved some money” on antibiotics!